How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site. Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Michael Salkin Your Own Question
Dr. Michael Salkin
Dr. Michael Salkin, Veterinarian
Category: Dog Veterinary
Satisfied Customers: 30416
Experience:  University of California at Davis graduate veterinarian with 45 years of experience
55012488
Type Your Dog Veterinary Question Here...
Dr. Michael Salkin is online now
A new question is answered every 9 seconds

German Shepherd - 10 yrs- m/n- probable Pemphigus Vulgaris.

Customer Question

German Shepherd - 10 yrs- m/n- probable Pemphigus Vulgaris. We have been unable to confirm as we can not get him off prednisone long enough for a clean biopsy.
JA: I'll do all I can to help. What seems to be the problem with the dog?
Customer: muscle wasting last, hair coat thinning ~ last 8 months. Also, bald areas top of muzzle & symmetrically at shoulders, armpits, groin, inner thighs, area to each side of anus, tail tip, easily bleeds where nostrils join upper lip and rear feet swell/painful with ANY stress. I have had him almost 2 years and when I got him, his feet had been inflamed/ ulcerated so long that his toes are fused about halfway to the toes. I work at a veterinary hospital in a small town.
JA: Using the wrong medication for fleas can be dangerous. You should definitely talk to the Veterinarian. What is the dog's name?
Customer: Ben
JA: Is there anything else important you think the Veterinarian should know about Ben?
Customer: He has an abscess upper molar, and today was dx as hypothyroid.
Submitted: 9 months ago.
Category: Dog Veterinary
Expert:  Dr. Michael Salkin replied 9 months ago.

You're speaking to Dr. Michael Salkin. Welcome to JustAnswer. I'm currently typing up my reply. Please be patient. This may take a few minutes.

Expert:  Dr. Michael Salkin replied 9 months ago.

I'm sorry to hear of this with Ben. Pemphigus is certainly an important differential in such patient. I don't see a specific question from you, however. Please let me know how I can help you.

Please note that you can still biopsy Ben. Immunohistochemical and histological changes might not be consistent with autoimmune diseases, however, considering the duration of Ben's therapy. I'm going to consult with a friend of mine who's a specialist veterinary pathologist to see what the best testing would be for Ben. I've emailed her and hope to hear from her within 24 hours.

Here's her response: "The only definitive diagnosis would be by histopathology. The risk of histopath not being diagnostic after steroid use for two years is a problem but if they want a diagnosis, I don't see any other option. My choice would be to work with a boarded dermatologist who probably works with these skin cases that are complicated by long term, non-effective or not completely corrective, steroid use."